Maryland, 2008

Winter Weather in Maryland, January 24, 2008

January 24, 2008 · NWS AKQ · 2 events in 2 counties and zones

Coastal low pressure produced one half inch to one inch of snow across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Coastal low pressure produced one half inch to one inch of snow across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jan 24, 10:45 AM EST, 15 minutes earlier.

Area forecast discussion, Jan 24, 10:45 AM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1045 AM EST THU JAN 24 2008

.SYNOPSIS...
A COLD FRONT WILL PUSH ACROSS THE AREA LATER TODAY...AS LOW PRESSURE
INTENSIFIES OFF THE MID ATLANTIC COAST. HIGH PRESSURE WILL BUILD EASTWARD
FROM THE PLAINS TONIGHT. HIGH PRESSURE WILL REMAIN OVER THE REGION
FRIDAY...WITH ANOTHER COLD FRONT CROSSING THE WATERS ON SATURDAY.
HIGH PRESSURE BUILDS SOUTH OF THE AREA BY SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FOG (ACRS SCNTRL/SE VA AND NE NC) HAS ABT DSPTD AS OF 1530Z. CLDNS
WDSPRD ACRS FA ATTM...AND LIKELY TO RMN SO INTO AT LEAST MID AFTN
HRS. TROUGH ALOFT W/ BE SWINGING THROUGH THE RGN (S/W RMNG JUST N
OF FA) LT THIS AFTN/EVE. SFC CDFNT TO PUSH THROUGH RGN THIS
AFTN...WHL SFC LO BEGINS TO TAKE SHAPE JUST E OF THE CST. RGNL RDR
SHOWING AREA OF PCPN (LRGLY ALOFT) FM ARND DC TO NRN DE...AND AS
SYS FM THE WNW ENTERS RGN...THAT AREA SHOULD EXPAND OVR TIME TO
THE E AND NE THIS AFTN. OTRW...SINCE S/W PASSING N OF FA...PCPN
ACRS MUCH OF FA XPCTD TO BE ISLTD/SCTD. HIEST POPS TO RMN OVR LWR
MD ERN SHR...WHR MIXED R/S PSBL (W/ LTL ACCUM). HI TEMPS FM THE
30S NW...TO NR 50 ACRS CSTL NE NC.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
09Z SREFS SUGG PCPN (SN) TO STAY JUST N OF FA (ON THE ERN SHR)
THIS EVE AS LO PRES OFFSHR CONTS DVLPMNT. BEHIND THE DEPARTING
LOW...AS STRONG COLD HIGH PRESSURE BUILDS IN FROM THE W...THE
POSSIBILITY EXISTS FOR THE DEVELOPMENT OF BAY EFFECT CLOUDS/SNOW
FLURRIES OR LIGHT SNOW SHOWERS LATE TONIGHT. THE MAIN LIMITING
FACTOR AT THIS POINT PER THE LATEST MODEL GUIDANCE (INCLUDING
SREFS) IS THE NNW FLOW (345-350 DEG) NOTED IN THE CBL/MIXED
LAYER...INSTEAD OF N/NNE FLOW (360-010 DEG) WHICH IS MORE
CONDUCIVE FOR BAY EFFECT ACROSS THE TIDEWATER REGION AND EXTREME
NERN NC.

FRIDAY...COLD DAY ON TAP ACROSS THE REGION DESPITE THE AMPLE
SUNSHINE. PER LOCAL GUIDANCE...PROJECTED 1000-850 MB THICKNESS
PATTERN SUPPORTS MAX TEMPS FROM 35-40 (COLDEST N/NE)...WHICH IS IN
LINE WITH A BLEND OF MOS GUIDANCE (MAV/MET).

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
STAYED CLOSE TO HPC GUIDANCE ONCE AGAIN. TRANSIENT HIGH PRESSURE
SLIDES OFFSHORE BY SUNDAY. THIS FEATURE...ALONG WITH AMPLIFYING
RIDGE ALOFT WL LKLY TRANSLATE TO GENERALLY DRY AND MILDER WX OVER
THE WEEKEND AND THRU MONDAY. NEXT FRONT LOOKS TO RIDE EASTWARD AND
CLEAR THE REGION BY TUESDAY...WITH RATHER PROGRESSIVE (QUASI-ZONAL)
FLOW ALOFT APPEARING POISED TO DOMINATE CONDITIONS AGAIN FOR THE
LATTER HALF OF NEXT WEEK.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
SOME PATCHY FOG EVIDENT AT PHF AND ECG BUT NOT PARTICULARLY DENSE AT
THIS TIME. DO NOT EXPECT VISIBILITIES TO GO MUCH BELOW 2SM AT LEAST
FOR AN EXTENDED PERIOD OF TIME BEFORE AROUND 13Z. HAVE BROUGHT SOME
-RA IN DURING THE LATE MORNING HOURS BUT MAY ADJUST TO LATER BASED
ON CURRENT RADAR/SATL TRENDS. HAVE BROUGHT IN -RASN CLOSER TOWARD
THE EVENING WITH SOME POST-FRONTAL -SN FOR A COUPLE OF HOURS AS COLD
FRONT MOVES AWAY AND THINGS CLEAR AFTER MIDNIGHT.

&&

.MARINE...
WENT WITH PERSISTENCE AS THERE SEEM NOT TO BE ANY OVERWHELMING
CHANGES TO MODELS. IN GOING ALONG MOSTLY WITH THE NAM SOLUTION...WL
BRING SCA CONDITIONS (WINDS/SEAS) IN THIS EVENING IN THE BAY AND
COSTAL WATERS AS THE COLD FRONT CROSSES THE AREA AND GRADIENT
TIGHTENS WITH HIGH PRESSURE BUILDING IN. XPCTS WINDS TO GUST NEAR 30
KTS THIS EVENING WITH SEAS BUILDING TO NEAR 6-7 FEET.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 11 AM EST
     FRIDAY FOR ANZ630>633.
     SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 PM EST FRIDAY
     FOR ANZ650-652-654-656-658.

&&

SYNOPSIS...BKH
NEAR TERM...ALB/BKH
SHORT TERM...BKH
LONG TERM...MAM
AVIATION...KLL
MARINE...KLL
Hazardous weather outlook, Jan 24, 5:12 AM EST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
512 AM EST THU JAN 24 2008

MDZ021>025-251015-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
512 AM EST THU JAN 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...TODAY AND TONIGHT...

A WEAK AREA OF LOW PRESSURE WILL BRING SCATTERED SNOW SHOWERS TO THE
AREA THIS AFTERNOON AND POSSIBLY EARLY IN THE EVENING. AT MOST...
LESS THAN AN INCH OF SNOW ACCUMULATION ON GRASSY SURFACES CAN BE
EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

MUCH COLDER AIR BUILDING INTO THE REGION BEHIND THE DEPARTING LOW
PRESSURE SYSTEM WILL PRODUCE WIND CHILL VALUES BETWEEN 5 AND 10
DEGREES ABOVE ZERO EARLY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ099-251015-
ACCOMACK-
512 AM EST THU JAN 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

A WEAK AREA OF LOW PRESSURE WILL BRING SCATTERED RAIN AND SNOW
SHOWERS TO THE AREA THIS AFTERNOON AND POSSIBLY EARLY IN THE
EVENING. AT MOST...A DUSTING OF SNOW ACCUMULATION ON GRASSY
SURFACES CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

MUCH COLDER AIR BUILDING INTO THE REGION BEHIND THE DEPARTING LOW
PRESSURE SYSTEM WILL PRODUCE WIND CHILL VALUES AROUND 10 DEGREES ABOVE
ZERO EARLY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ048-049-060>094-100-251015-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORTHAMPTON VA-
512 AM EST THU JAN 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

MUCH COLDER AIR BUILDING INTO THE REGION BEHIND THE DEPARTING LOW
PRESSURE SYSTEM WILL PRODUCE WIND CHILL VALUES BETWEEN 10 AND 15
DEGREES ABOVE ZERO EARLY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>017-030>032-102-VAZ095>098-251015-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
512 AM EST THU JAN 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA AND SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-652-654-656-658-251015-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
512 AM EST THU JAN 24 2008

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>633-251015-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
512 AM EST THU JAN 24 2008

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 11 AM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HURLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Dorchester

When
January 24, 11:00 AM EST to 4:00 PM EST
Where
Dorchester forecast zone
Reported by
Trained Spotter
Coordinates
38.423, -76.083 (the zone’s center; the record gives no point)

One half inch to one inch of snow occurred in a few areas. Cambridge and East New Market reported 1.0 inch of snow.

Winter Weather, Wicomico

When
January 24, 11:00 AM EST to 4:00 PM EST
Where
Wicomico forecast zone
Reported by
Trained Spotter
Coordinates
38.369, -75.631 (the zone’s center; the record gives no point)

One half inch to one inch of snow occurred in a few areas.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2008Every state in 2008This day in weather historyWarnings in Maryland, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78044, 78045.